Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


combivir/sustiva resistance
Jun 6, 2001

my first treatment drugs were combivir/sustiva 9 months ago. they resuled in undetectable till last 3 months my VL CLIMBED TO 160 then to 260. This seemed to mea short time to be developing resistance. Does it seem that might be what is happening. I am alarmed that it didnt hold very long. Initial VL WAS 165,000. t CELLS are 1065 up from an intial 560. wondering if i should switch meds to get back to undetectable this soon.

Response from Dr. Little

I would share your concern that the presence of a detectable level of virus (which has been confirmed on repeat testing) this soon after starting combivir/sustiva is not a good sign. My first questions would be, have you missed many doses - the easiest way to develop drug resistance is to miss doses of your antiretroviral treatments (particularly if this happens with any regularity). If this sounds familiar, I would strongly urge you to talk to your doctor - with T cells as high as yours, you are at miminal risk of disease progression in the near future and could talk about methods to improve your ability to take these pills or talk about a regimen that you might tolerate better.

If, on the other hand, you have not missed any (or more than a couple) of doses during your treatment period, I would agree that this is an unusual response. Is there any chance that you were infected with a drug resistant variant - that is, if the person who passed the infection to you carried drug resistance, it is possible that this person passed the drug resistant variant on to you. Not very reassuring to think about, but possible. Another alternative is that there is something interferring with the absorption of your drugs, so that in effect you are not getting enough of the drugs into your blood stream. This can happen as a result of an interaction with another drug you are taking, or prolonged or intermittent periods of diarrhea which result in poor absorption.

I would discuss these choices with your doctor. There is no real cause to act immediately given your T cell count, but if the next viral load showed further increase, I would certainly ask about a drug resistance test to sort out how to change your therapy with the assumption that you might have developed drug resistance to one or more of the drugs in your regimen.


Previous
Drugged in Thailand.
Next
Contracting the Virus

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement